Texas, 2015

Hail and Damaging Winds in Texas, August 18 to 19, 2015

August 18 to 19, 2015 · NWS AMA · 27 events in 9 counties and zones

Severe thunderstorms brought large hail and damaging winds to mainly western portions of the Texas Panhandle on the evening of the 18th lasting into the early morning hours of the 19th. A line of thunderstorms moved across portions of Potter and Randall counties between 1:00 AM CDT and 3:00 AM CDT resulting in significant wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms brought large hail and damaging winds to mainly western portions of the Texas Panhandle on the evening of the 18th lasting into the early morning hours of the 19th. A line of thunderstorms moved across portions of Potter and Randall counties between 1:00 AM CDT and 3:00 AM CDT resulting in significant wind damage. The most significant winds occurred between Amarillo and Canyon and consisted of some damage to manufactured homes, power poles, and damage to vehicles from flying gravel and other debris. All of the evidence suggests that the damage occurred from straight line winds as high as 90 mph. Strong northeasterly winds after the storms passed reached 60 to 65 mph and resulted in some additional damage. These northeasterly winds behind the thunderstorms were likely associated with a wake low.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 18, 5:25 PM CST, 3 hours 53 minutes earlier.

Area forecast discussion, Aug 18, 5:25 PM CST, 3 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
625 PM CDT TUE AUG 18 2015

.AVIATION...
THE COMBINATION OF A POST FRONTAL ATMOSPHERE AND THE CHANCE FOR
THUNDERSTORMS DURING THE OVERNIGHT HOURS WILL KEEP THE CONFIDENCE
LOW FOR THIS TAF ISSUANCE. CURRENT THINKING IS THAT THE CONVECTION
DEVELOPING OVER EASTERN NEW MEXICO WILL CONTINUE TO SLOWLY MOVE TO
THE SOUTH AND EAST WITH TIME TO POSSIBLY REACH KDHT PRIOR TO 06Z
TONIGHT. KAMA AND KGUY HAVE A CHANCE FOR THESE STORMS TO REACH THE
TERMINALS AROUND THE 06Z HOUR AS WELL. AS THIS THREAT APPROACHES THE
TERMINALS WE COULD ALSO SEE THE DEVELOPMENT OF POST FRONTAL STRATUS
TO LOWER VISIBILITIES AND CEILINGS FOR EACH TERMINAL. THESE LOW
CLOUDS LOOK TO PERSIST THROUGH THE MAJORITY OF THE SECOND HALF OF
THIS TAF ISSUANCE WITH SOME IMPROVEMENT AFTER 21Z TOMORROW. SURFACE
WINDS COULD TAKE ON A MORE EASTERLY COMPONENT THIS EVENING BEFORE
RETURNING TO A MORE NORTHERLY DIRECTION AFTER 06Z.

&&

.PREV DISCUSSION... /ISSUED 353 PM CDT TUE AUG 18 2015/

SHORT TERM...
COLD FRONT ACROSS THE SOUTHERN TEXAS PANHANDLE WILL CONTINUE TO MOVE
SOUTH THIS EVENING. A FEW THUNDERSTORMS MAY FORM ALONG THIS BOUNDARY
IN THE SOUTHEAST TEXAS PANHANDLE...BUT BELIEVE THE BEST CHANCE OF
RAIN WILL COME OVERNIGHT TONIGHT AS THE 700MB AND 500 MB SHORT WAVE
TROUGHS MOVE ACROSS THE CENTRAL HIGH PLAINS. THE 700 MB FRONT WILL
LIE JUST TO THE NORTH OF THE CWA OVERNIGHT. THIS FRONT MAY PROVIDE A
FOCUS FOR SHOWER AND THUNDERSTORM DEVELOPMENT...MAINLY ACROSS THE
NORTHERN CWA. SOME OF THE STORMS WILL PROVIDE LOCALLY HEAVY RAINFALL.
THERE MAY ALSO BE SOME ISOLATED HAIL AS THE STORMS WILL BE ELEVATED
OVER THE COLD DOME. LOW CLOUDS SHOULD ALSO FILTER IN BEHIND THE FRONT
OVERNIGHT.

LONG TERM...WEDNESDAY THROUGH NEXT TUESDAY.

A MUCH COOLER DAY STILL LOOKS ON TRACK FOR WEDNESDAY IN THE POST-
FRONTAL AIRMASS. SOME SHOWERS AND ISOLATED THUNDERSTORMS WILL LIKELY
LINGER INTO THE MORNING HOURS BEFORE ISENTROPIC LIFT /BEST SEEN ON
THE 310K SURFACE/ WANES BY MIDDAY AS THE MID-LEVEL SHORTWAVE TROUGH
AXIS PUSHES TO THE EAST. MORNING LOW AND MID CLOUDS ARE EXPECTED TO
BREAK UP DURING THE AFTERNOON. DESPITE SOME RESULTANT AFTERNOON
INSOLATION...CONTINUED COLD AIR ADVECTION THROUGH THE DAY AS SURFACE
HIGH PRESSURE BUILDS SOUTH WILL LIKELY KEEP HIGH TEMPS IN THE LOWER
TO MID 70S. LOWS WEDNESDAY NIGHT WILL BE REFRESHINGLY COOL AS
WELL...DROPPING INTO THE LOW TO MID 50S AS THE 1015-1020MB SURFACE
HIGH CONTINUES TO SINK SLOWLY SOUTHWARD.

THE FLOW ALOFT WILL TURN QUASI-ZONAL THURSDAY AND FRIDAY...WITH
RESULTANT CROSS-MOUNTAIN FLOW INDUCING LEE SURFACE
TROUGHING...BRINGING A RETURN OF SOUTHERLY LOW-LEVEL FLOW. THIS WILL
HELP TEMPS TO REBOUND FAIRLY QUICKLY...BACK INTO THE 80S THURSDAY AND
TO NEAR 90F BY FRIDAY. A COUPLE OF WEAK SHORTWAVES TRANSLATING
THROUGH THE PROGRESSIVE FLOW ALOFT WILL ALSO BRING A RETURN OF
THUNDERSTORM CHANCES THURSDAY NIGHT THROUGH FRIDAY NIGHT. INSTABILITY
AND DEEP LAYER SHEAR LOOK TO INCREASE TO SUFFICIENT LEVELS FRIDAY TO
SUPPORT SOME STRONG TO POSSIBLY SEVERE CONVECTION.

A STRONGER UPPER-LEVEL TROUGH WILL SLIDE EAST ACROSS THE NORTHERN
PLAINS SATURDAY...SENDING THE NEXT COLD FRONT SOUTH THROUGH THE
PANHANDLES SATURDAY NIGHT...AND BRINGING THE NEXT CHANCE FOR
THUNDERSTORMS WITH IT. SOME QUESTIONS STILL REGARDING HOW QUICKLY
THIS FRONT WILL PUSH SOUTH OF THE AREA...WITH IT POSSIBLY HANGING UP
CLOSE ENOUGH TO THE SOUTHERN TX PANHANDLE TO SUPPORT SOME LINGERING
LOW-END CONVECTIVE CHANCES.

THE UPPER-LEVEL RIDGE IS EXPECTED TO REBUILD EARLY NEXT
WEEK...LEADING TO WARM AND MAINLY DRY CONDITIONS.

KB

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

14/3
Hazardous weather outlook, Aug 18, 2:16 PM CST, 7 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
316 PM CDT TUE AUG 18 2015

OKZ001>003-TXZ001>020-191100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
316 PM CDT TUE AUG 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE LIKELY ACROSS PORTIONS OF THE TEXAS AND OKLAHOMA
PANHANDLES TONIGHT...WITH LOCALLY HEAVY RAINFALL...GUSTY WINDS TO
AROUND 50 MPH...AND SMALL HAIL THE PRIMARY HAZARDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF THE TEXAS AND OKLAHOMA
PANHANDLES WEDNESDAY THROUGH SUNDAY. ORGANIZED SEVERE WEATHER APPEARS
UNLIKELY AT THIS TIME...THOUGH SOME STRONGER STORMS COULD PRODUCE
LOCALLY HEAVY RAINFALL...SMALL HAIL...AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Aug 18, 9:01 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1001 PM CDT TUE AUG 18 2015

OKZ003-TXZ004-005-190345-
BEAVER OK-OCHILTREE TX-LIPSCOMB TX-
1001 PM CDT TUE AUG 18 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL BEAVER...
NORTHWESTERN LIPSCOMB AND EASTERN OCHILTREE COUNTIES UNTIL 1045 PM
CDT...

AT 1001 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES WEST OF WOLF CREEK PARK...OR 10 MILES SOUTH OF PERRYTON...
MOVING NORTHEAST AT 30 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PERRYTON...LIPSCOMB...BOOKER AND WOLF CREEK PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3610 10079 3628 10093 3658 10060 3622 10025
TIME...MOT...LOC 0301Z 238DEG 26KT 3625 10079

14
Special weather statement, Aug 18, 9:03 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1003 PM CDT TUE AUG 18 2015

TXZ006-190345-
HARTLEY TX-
1003 PM CDT TUE AUG 18 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HARTLEY COUNTY UNTIL
1045 PM CDT...

AT 1002 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR AMISTAD...MOVING SOUTHEAST AT 30 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ROMERO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3598 10304 3588 10261 3562 10289 3562 10298
      3568 10304
TIME...MOT...LOC 0302Z 304DEG 27KT 3589 10309

14

The radar

The Amarillo radar (KAMA), 86 km away, was scanning. The volume nearest the first event began at 03:16 UTC.

Open the radar archive at this moment

Event by event

19 thunderstorm wind, 8 hail. Local standard time, as filed.

Hail, Oldham

When
August 18, 9:18 PM CST
Where
Oldham County, 1.32 mi ENE of Adrian
Measured
1 in hail
Reported by
Public
Coordinates
35.280, -102.660

Quarter size hail was reported in Adrian.

Thunderstorm Wind, Oldham

When
August 18, 9:18 PM CST
Where
Oldham County, 1.32 mi ENE of Adrian
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
35.280, -102.660

Tree limbs 4 to 5 inches in diameter were reported down in Adrian from thunderstorm winds.

Hail, Ochiltree

When
August 18, 9:50 PM CST
Where
Ochiltree County, 0.69 mi S of Perryton
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
36.390, -100.800

Quarter size hail was reported in Perryton.

Hail, Ochiltree

When
August 18, 9:50 PM CST
Where
Ochiltree County, 0.69 mi S of Perryton
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
36.390, -100.800

Quarter size hail was reported in Perryton.

Hail, Lipscomb

When
August 18, 9:52 PM CST
Where
Lipscomb County, 15.11 mi W of Lipscomb
Measured
1 in hail
Reported by
Public
Coordinates
36.210, -100.540

Quarter size hail fell 6 miles east of Wolf Creek Park.

Hail, Deaf Smith

When
August 18, 10:19 PM CST
Where
Deaf Smith County, 2.92 mi WSW of Dawn
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.910, -102.250

Quarter size hail was reported 3 miles west of Dawn.

Hail, Gray

When
August 18, 10:59 PM CST
Where
Gray County, 1.32 mi ENE of Lefors
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
35.440, -100.800

Golf ball size hail was reported in Lefors.

Hail, Lipscomb

When
August 18, 11:14 PM CST
Where
Lipscomb County, 1.31 mi ENE of Higgins
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
36.130, -100.000

Hail up to quarter size fell near the Oklahoma State line, 1 mile east-northeast of Higgins.

Thunderstorm Wind, Gray

When
August 18, 11:50 PM CST
Where
Gray County, 8.98 mi N of Mc Lean
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.360, -100.600

An 8 inch diameter tree and a 2 foot diameter partially dead tree were blown over along Highway 273.

Hail, Potter

When
August 19, 12:01 AM CST
Where
Potter County, Valle de Oro
Measured
0.88 in hail
Reported by
Public
Coordinates
35.450, -102.110

Nickel size hail was reported in Valley De Oro.

Thunderstorm Wind, Collingsworth

When
August 19, 12:12 AM CST
Where
Collingsworth County, 2.26 mi W of Dozier
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
35.080, -100.390

The West Texas Mesonet located 3 miles west of Dozier measured a thunderstorm wind gust of 60 mph.

Thunderstorm Wind, Randall

When
August 19, 12:50 AM CST
Where
Randall County, 6.14 mi NW of Canyon
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
35.040, -102.000

The roof was ripped off an empty mobile home 6 miles northwest of Canyon.

Thunderstorm Wind, Randall

When
August 19, 12:55 AM CST
Where
Randall County, 3.24 mi NNE of Canyon
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
35.020, -101.890

Large trees were blown down. Damage occurred to stables and fences.

Thunderstorm Wind, Randall

When
August 19, 12:55 AM CST
Where
Randall County, 4.15 mi N of Canyon
Measured
70 kt (81 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
35.040, -101.920

Windows were blown out of at least 18 vehicles. Gravel and debris was found in the vehicles.

Thunderstorm Wind, Randall

When
August 19, 12:55 AM CST
Where
Randall County, 4.18 mi N of Canyon
Measured
75 kt (86 mph) estimated gust
Reported by
Public
Coordinates
35.040, -101.910

Power poles were snapped, a barn was destroyed, a fifth wheel RV was blown over, and a horse trailer was pushed into a truck. This occurred just southeast of Interstate 27 and Rockwell Road, approximately 4 miles north of Canyon.

Thunderstorm Wind, Randall

When
August 19, 1:00 AM CST
Where
Randall County, 1.83 mi WNW of Timbercreek Canyon
Measured
78 kt (90 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
35.060, -101.850

A semi trailer was rolled 50 yard and a manufactured home was pushed off its blocks. This occurred near Mcafee Road and FM 1541, 2 miles west of Timbercreek Canyon.

Thunderstorm Wind, Randall

When
August 19, 1:01 AM CST
Where
Randall County, 6.02 mi WNW of Timbercreek Canyon
Measured
75 kt (86 mph) estimated gust
Reported by
NWS Employee
Coordinates
35.080, -101.920

Large metal carports and a garage building was lifted from anchors and rolled. Power poles were also broken. Structure were rolled back to the southwest due to strong northeast winds behind the squall line associated with a wake low event.

Thunderstorm Wind, Potter

When
August 19, 1:05 AM CST
Where
Potter County, Amarillo
Measured
75 kt (86 mph) estimated gust
Reported by
Public
Coordinates
35.200, -101.820

A 500 foot metal RV storage building was partially destroyed near Hester and Loop 335.

Thunderstorm Wind, Randall

When
August 19, 1:05 AM CST
Where
Randall County, 1.13 mi E of Canyon
Measured
65 kt (75 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
34.980, -101.900

Power poles were reported down just east of Canyon. Trees were also blown down just north of Canyon. An RV trailer was flipped over just north of Canyon.

Thunderstorm Wind, Potter

When
August 19, 1:07 AM CST
Where
Potter County, 4.15 mi N of Amarillo
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
35.260, -101.820

Tree limbs 6 inches in diameter were reported down 4 miles north of Amarillo.

Thunderstorm Wind, Randall

When
August 19, 1:07 AM CST
Where
Randall County, 1.83 mi WSW of Timbercreek Canyon
Measured
70 kt (81 mph) estimated gust
Reported by
NWS Employee
Coordinates
35.040, -101.850

Numerous large tree limbs up to 8 inches in diameter were snapped at Camp Don Harrington, 6 miles northeast of Canyon.

Thunderstorm Wind, Randall

When
August 19, 1:10 AM CST
Where
Randall County, 4.15 mi N of Canyon
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
35.040, -101.920

An empty tractor trailer was blown up on top of a 10 foot stack of equipment and was resting on its side. Fence damage was also reported. Clear window panels on a large steel building were blown out. This occurred 4 miles north of Canyon.

Thunderstorm Wind, Randall

When
August 19, 1:10 AM CST
Where
Randall County, 4.18 mi N of Timbercreek Canyon
Measured
75 kt (86 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.110, -101.830

A detached garage was leveled, a swimming pool half full of water was flipped, and a swing set was blown across the yard.

Thunderstorm Wind, Randall

When
August 19, 1:12 AM CST
Where
Randall County, 2.99 mi NNE of Umbarger
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
34.990, -102.080

A 64 mph wind gust was measured at the West Texas Mesonet located 3 miles north-northeast of Umbarger.

Thunderstorm Wind, Randall

When
August 19, 1:15 AM CST
Where
Randall County, 1.83 mi WNW of Canyon
Measured
50 kt (58 mph) measured gust
Reported by
NWS Employee
Coordinates
34.990, -101.950

A wind gust of 58 mph was measured. A tree was blown down and several large branches were broken.

Thunderstorm Wind, Randall

When
August 19, 1:16 AM CST
Where
Randall County, 2.19 mi NE of Lake Tanglewood
Measured
55 kt (63 mph) measured gust
Reported by
Broadcast Media
Coordinates
35.080, -101.750

A 63 mph wind gust was measured by the KVII Schoolnet site located 2 miles northeast of Lake Tanglewood.

Thunderstorm Wind, Donley

When
August 19, 2:05 AM CST
Where
Donley County, 0.89 mi NE of Clarendon
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.940, -100.890

Tree limbs 3 to 4 inches in diamter were reported down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 600185, 600186, 600179, 600180, 600183, 600174, 600176, 600181, 600177, 600182, 600175, 600192, 600195, 600196, 600197, 600198, 600199, 600184, 600189, 600187, 600200, 600190, 600193, 600188, 600194, 600191, 600178.